From 2007 to 2011 the number of methamphetamine-related emergency room visits rose over 150 percent. For the past decade, methamphetamine has frequently been one of the top 10 drugs responsible for overdose deaths in the U.S.
A person who overdoses on meth is at an increased risk for heart attack, stroke, organ damage and death. In 2016 alone, 7,663 Americans lost their lives to a methamphetamine overdose.
Methamphetamine is one of the most potent stimulants available today. Meth can be found in the form of illicitly produced substances, and it’s also available as a prescription drug. Meth is taken orally, snorted, injected or smoked. All forms of meth can lead to addiction and overdose.
The illicit version, the more potent of the two forms, is a liquid, powder or glass-like crystal known as crystal meth. Other names for illicit meth include crank, glass, ice, and speed. The prescription tablet form of methamphetamine, Desoxyn, is a medication used to treat ADHD or to assist weight loss.
Meth’s initial, intense high lasts anywhere from five to 30 minutes, depending on how the drug is used. The overall effects that follow can last six to 12 hours and end in an intense comedown or “crash.”
Symptoms of Meth Overdose
Methamphetamine is a psychomotor stimulant, meaning that it stimulates a person’s central nervous system. This causes a person’s physical and mental processes to speed up, sometimes to dangerous and even life-threatening levels. The more meth a person uses, the faster the central nervous system operates.
Meth is commonly used in binges or “runs.” While on a meth run, a person might take the drug every few hours for several days straight. During this time, they usually don’t eat or sleep, and these behaviors weaken their body even further.
As the drug reaches toxic levels and the CNS continues to speed up, basic, life-sustaining bodily functions go into overdrive. The heightened rates of central nervous system activity can cause harm to a person’s body and brain, and this damage may become fatal.
At the point of overdose, a person’s blood pressure, breathing, heart rate and temperature increase to levels that compromise important organs. As this occurs, a person may exhibit the following signs of overdose:
- physical aggression
- chest pain
- intense stomach pain
- irregular or quickened heartbeat
- rapid breathing or trouble breathing
- loss of consciousness
- cardiac arrest
A fatal methamphetamine overdose is often preceded by convulsions and coma.
While people who frequently abuse large amounts of the drug typically experience many overdoses, even short-term use of meth can cause an overdose. In fact, a person can overdose the very first time they try meth. Even chronic meth abusers can overdose from a single hit.
People who use meth often combine it with other drugs. Polydrug abuse makes fatal overdose and overdose-related complications even more of a threat. A 2016 CDC report stated that “nearly 20% of the overdose deaths involving methamphetamine also involved heroin.”
The most common substances found in methamphetamine-related emergency room visits include:
Questions About Treatment?
Call now to be connected with one of our compassionate treatment specialists.(844) 951-1939
The Dangers Of Meth
Overstimulation of the central nervous system can induce an extremely high body temperature and dangerously high blood pressure. These and other changes can cause stroke, heart attack and organ problems, including kidney failure. Without prompt medical treatment, these conditions can become fatal.
Should a person survive a meth overdose, they’re not necessarily in the clear. They are likely to have suffered permanent damage that could cause major physical and mental health problems, including:
- chronic anxiety and psychosis
- destroyed muscle tissue, leading to amputation
- heart problems
- impaired mental functioning
- kidney failure, requiring dialysis
To prevent these and other serious methamphetamine-related health consequences, it’s critical to quickly seek help for meth abuse, addiction, and overdose.
Care and Treating A Meth Overdose
Contact emergency medical services as soon as an overdose is suspected. It’s always important to do this quickly no matter the symptoms, but in particular, if a person is having a seizure, acting in a violent manner or having trouble breathing, this should be done immediately.
Medical professionals may ask for information on the overdosing individual, including:
- their approximate age and weight
- the dose of meth consumed
- the way they took the drug (e.g. smoked or injected)
- when the drug was taken
- if any other drug was consumed
- if the person has any health or medical conditions
If a person is having a seizure, cradle their head so they do not injure it, but do not attempt to immobilize their arms or legs. To protect them from inhaling their vomit and choking, gently turn their head to the side.
When treating a methamphetamine overdose, first responders and ER physicians will address the life-threatening conditions it causes, such as heart attack, stroke, and organ problems. The goal of these treatments is to:
- restore blood flow to the portions of the brain affected by stroke
- restore blood flow to the heart to prevent further damage from a heart attack
- treat any complications or damage to the major organs
If the meth was taken orally, medical personnel may administer activated charcoal and a laxative.
During this time a person’s vital signs will be closely monitored and a toxicology screen will be administered to look for the presence of any other drugs. A person will likely receive breathing support and IV fluids or medications.
Signs Of Meth Abuse
The best way to prevent methamphetamine overdose is to prevent methamphetamine abuse. To do this, it’s important that close friends and family members are aware of the signs of meth abuse so that they can help their loved one get the care they need.
When meth hits the brain, it affects the regions that control mood and movement. Because of this, the stimulating effects of meth are often the most pronounced in these areas. Most of the direct side effects of the drug occur fairly quickly or up to several hours after use.
Short-term effects of methamphetamine abuse include:
- bursts of physical activity
- dilated pupils
- erratic behavior
- excessive sweating
- extreme surges of energy
- euphoria or rush
- irritability or paranoia
- loss of appetite
- nausea or vomiting
- uncontrollable jaw clenching
- abnormal wakefulness
A person on meth may engage in repetitive and meaningless tasks. Chronic meth abuse may cause people to pick at their skin and develop sores due to tactile hallucinations of “crank bugs” crawling on or beneath their skin.
With prolonged and chronic use an individual will likely begin to exhibit serious physical and mental problems, many of which can become permanent conditions.
The Dangers Of Using Meth
Long-term methamphetamine abuse can negatively affect a person’s mental state while also producing serious, adverse physical health effects. These dangers include:
- a bad complexion, skin sores, and acne
- chronic anxiety
- chronic insomnia
- chronic paranoia
- cracked teeth and severe dental problems (meth mouth)
- hypertension (high blood pressure)
- extreme weight loss
- infections of the heart
- damage to nerve terminals in the brain
- organ damage
- premature birth and birth defects
- poor immune system
- violent, homicidal or suicidal behavior
Many individuals begin to develop extreme mood swings, display psychotic behavior and experience delusions or auditory hallucinations. Chronic use can permanently harm the brain, causing brain damage with symptoms similar to Alzheimer’s or Parkinson’s disease.
When a person uses meth for a long period of time, their body will likely become dependent on the drug, which is a major indicator of addiction. When dependent, most individuals experience uncomfortable withdrawal symptoms when they stop using the drug. These symptoms may include anxiety, depression, intense fatigue, psychosis, and severe cravings.
Help and Beating Crystal Meth Addiction And Building Better Health
Meth is a powerfully addictive drug. Meth addiction can rapidly destroy a person’s physical and mental health, relationships, career and sense of personal well-being. Meth abuse causes serious health problems that can require major medical treatments and medications.
It can be very difficult for a person to successfully and safely overcome a meth addiction on their own. A person who is addicted to meth faces the greatest chances of a successful recovery and better health in a professional rehabilitation program. An inpatient drug rehab program provides the most intensive and supportive levels of care, which allows a person to dedicate ample time to healing and learning valuable coping and relapse-prevention skills.
Contact AddictionCampuses.com for more information on meth overdose, abuse, and treatment.